Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 91, NWS Goodland, KS

May 24, 2010Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2010, 7:09 PM CDT for Sheridan County, Thomas County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2010, 7:09 PM CDT (00:09 UTC)
Expired
May 24, 2010, 8:04 PM CDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:46 AM CDTTornado WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2355 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:20 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, May 24, 1:20 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1220 PM MDT MON MAY 24 2010

.DISCUSSION...
1215 PM MDT MON MAY 24 2010

AT 1815Z DRYLINE JUST PUSHING THROUGH KLIC AND KLHX WITH STORMS
GOING UP ALONG THE CO/KS BORDER. STORMS WILL CONTINUE TO FIRE
GENERALLY EAST OF WHERE THEY DID YESTERDAY AS DRYLINE CONTINUES TO
MOVE INTO THE AREA. AROUND OR SHORTLY AFTER MIDNIGHT MOST OF THE
CONVECTION SHOULD BE ACROSS THE FAR EAST/SOUTHEAST PARTS OF THE
AREA OR JUST OUT OF THE AREA.

WEATHER PATTERN FOR THE NEXT SEVERAL DAYS SHOWS UPPER RIDGING
ACROSS THE CENTER OF THE COUNTRY WITH A LARGE UPPER TROUGH OVER
THE WEST. THIS PATTERN WONT CHANGE MUCH TIL PERHAPS SATURDAY WHEN
THE WEST COAST TROUGH LIFTS INTO THE NORTHERN PLAINS...FLATTENING
THE RIDGE A BIT.

AS HAS BEEN MENTIONED THE PAST FEW DAYS...SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST TOMORROW AND TOMORROW
NIGHT CONTINUING INTO WEDNESDAY. A BRIEF LULL TIL THURSDAY
AFTERNOON AND AGAIN FRIDAY AFTERNOON...MAINLY ACROSS THE WEST
CLOSER TO INSTABILITY...MOISTURE AND UPPER TROUGH.

99
&&

.AVIATION...
1122 AM MDT MON MAY 24 2010

FOR THE 18Z TAF...PRIMARY AVIATION CONCERN THROUGH THE TAF PERIOD
WILL BE POTENTIAL FOR SEVERE CONVECTION WHICH COULD IMPACT BOTH
TERMINALS THIS AFTERNOON AND EVENING. SEVERAL ATTEMPTS AT
CONVECTION JUST SOUTH OF KGLD HAVE RAPIDLY DIMINISHED DUE TO
STRONG SHEAR OVERPOWERING THE STORM. STRONG SOUTHERLY WINDS OF 30
TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE THROUGH THIS
EVENING. A COLD FRONT WILL MOVE THROUGH BOTH TERMINALS TONIGHT
WITH WINDS SHIFTING TO THE NORTHWEST. WINDS BECOME EASTERLY AFTER
15Z TOMORROW.

FOLTZ

99
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     KSZ001-013.

     WIND ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     KSZ002>004-014>016-027>029-041-042.

NE...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     NEZ079-080.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ081.

CO...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, May 24, 11:45 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON MAY 24 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON MAY 24 2010 /1145 AM CDT MON MAY 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST
COLORADO AND SOUTHWEST KANSAS BY LATE THIS MORNING. AS THE DAY
PROGRESSES...THESE STORMS WILL MOVE NORTHWARD INTO THE TRI-STATE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS
BUT TORNADOES WILL ALSO BE POSSIBLE THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS WILL OCCUR TUESDAY AND WEDNESDAY. SOME OF THE
STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. OF COURSE
DANGEROUS LIGHTNING OCCURS WITH EVERY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 24, 5:19 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     NON-TSTM WND GST ATWOOD                  39.81N 101.04W
05/24/2010  M55 MPH          RAWLINS            KS   BROADCAST MEDIA

            MEASURED BY KSN WEATHERLAB SITE IN ATWOOD.

&&

JMARTIN
Local storm report, May 24, 5:45 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             9 S STRATTON NE         40.02N 101.26W
05/24/2010  M1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

MWM
Local storm report, May 24, 6:16 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             TRENTON                 40.17N 101.01W
05/24/2010  E1.50 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

JRM
Local storm report, May 24, 6:28 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 WNW CULBERTSON        40.24N 100.90W
05/24/2010  M1.00 INCH       HITCHCOCK          NE   STORM CHASER

&&

JRM
Local storm report, May 24, 6:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             10 N CULBERTSON         40.37N 100.84W
05/24/2010  U1.00 INCH       HAYES              NE   BROADCAST MEDIA

            REPORTED RELAYED BY COYOTE COUNTRY RADIO STATION IN
            MCCOOK

&&

JRM
Local storm report, May 24, 6:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             4 N COLBY               39.45N 101.05W
05/24/2010  M1.25 INCH       THOMAS             KS   TRAINED SPOTTER

&&

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:03 PM CDTSevere Thunderstorm WarningGLDGove, Logan42 min
May 24, 7:27 PM CDTTornado WarningGLDDecatur25 min
May 24, 7:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton39 min
May 25, 4:15 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace60 min
May 25, 4:19 PM CDTSevere Thunderstorm WarningGLDGreeley56 min
May 25, 4:46 PM CDTTornado WarningGLDGreeley, Wallace59 min
May 25, 5:01 PM CDTTornado WarningGLDWallace59 min
May 25, 5:23 PM CDTFlash Flood WarningGLDGreeley, Wallace3 hr
May 25, 5:46 PM CDTTornado WarningGLDGreeley59 min
May 25, 6:15 PM CDTTornado WarningGLDWallace60 min
May 25, 6:29 PM CDTTornado WarningGLDGreeley61 min
May 25, 6:42 PM CDTSevere Thunderstorm WarningGLDLogan63 min
May 24, 7:14 PM CDTSevere Thunderstorm WarningGLDRed Willow61 min
May 24, 8:08 PM CDTSevere Thunderstorm WarningGLDRed Willow28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.